Methylene Blue Is Effective to Reverse Refractory Hemodynamic Instability due to Dimethoate Poisoning

Youssefi, Nick and Vohra, Rais and Joseph-Vempilly, Jose and Reagle, Zacharia (2015) Methylene Blue Is Effective to Reverse Refractory Hemodynamic Instability due to Dimethoate Poisoning. Asia Pacific Journal of Medical Toxicology, 4 (3). pp. 123-126.

[img]
Preview
Text
APJMT_Volume 4_Issue 3_Pages 123-126.pdf

Download (530kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_4915.html

Abstract

Background:Organophosphates are commercially available agrochemicals for pest control, but may be abused for deliberate self-poisoning. We report a case of suicidal ingestion of dimethoate, a moderately toxic organophosphate insecticide, which can cause refractory hemodynamic instability, and the successful use of methylene blue (MB) for counteracting this complication. Case Presentation: An unconscious 47-year-old man was referred to emergency department with history of dimethoate ingestion. He rapidly developed hypotension that was refractory to antidotes, resuscitative hydration and multiple vasopressors including norepinephrine, epinephrine and vasopressin. Pulmonary artery catheterization revealed high cardiac output and low peripheral vascular resistance consistent with distributive shock, a complication previously reported in the setting of acute dimethoate toxicity. MB was initiated for the patient and improved hemodynamic status (increased MAP, systolic and diastolic blood pressures) and seized vasopressor requirement. Laboratory tests revealed that on-admission plasma cholinesterase level and dimethoate serum level were 2247 U and 56 μg/mL, respectively. The patient required 2 week ICU course with eventual tracheotomy for ventilation and later transferred to step down level of care. Discussion:Although MB therapy has been reported to be useful in managing sepsis-induced hypotension, there has been no similar report of its use in organophosphate poisoning. Our patient had no objective evidence for sepsis, and MB infusion improved hemodynamics within 6 hours and the effect was continued even after discontinuation of the therapy. The underlying mechanism of dimethoate-induced hypotension might be related to increase in nitric oxide (NO) formation. MB is effective to inhibit NO synthase. Conclusion:MB treatment was effective to reverse hypotension and restore hemodynamic instability caused by dimethoate poisoning. This index case may pave way to further investigation of MB therapy for OP-induced hemodynamic instabilities.Â

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 14:47
Last Modified: 07 Oct 2017 14:47
URI: http://eprints.mums.ac.ir/id/eprint/7851

Actions (login required)

View Item View Item